Illinois, 2006

Tornadoes in Illinois, April 2, 2006

April 2, 2006 · NWS ILX · 7 events in 2 counties and zones

7 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 12:35 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 2, 12:35 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT SUN APR 2 2006

.DISCUSSION...FORECAST STARTS OUT ON THE ROCKY SIDE...WITH SEVERE
WEATHER LIKELY APPROACHING OR IMPACTING FORECAST AREA AT ISSUANCE
TIME. THEN...THINGS QUIET DOWN FOR THE REST OF THE SHORT TERM ONCE
THE WINDS DIE DOWN IN THE WAKE OF OUR STORM SYSTEM MONDAY EVENING.

12Z MODELS IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...THOUGH THIS IS
NOT SURPRISING GIVEN THE BENIGN PATTERN ONCE TONIGHT/S SYSTEM
DEPARTS. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY
TOO FAR.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT AND MONDAY...WILL NOT GET TOO MUCH INTO THE STORM/SEVERE
POTENTIAL AS THIS HAS BEEN DISCUSSED AT LENGTH IN PREVIOUS SHIFTS
AND THE EVENT IS (OR SHORTLY WILL BE) ONGOING. MAIN SEVERE THREAT
SHOULD END BY AROUND MIDNIGHT AS THE COLD FRONT PASSES INTO INDIANA.
WINDS WILL INCREASE AND BECOME FAIRLY STRONG TOWARD MORNING AS
SURFACE LOW PASSES TO OUR NORTH AND POST FRONTAL CAA/SUBSIDENCE IS
MAXIMIZED. A WIND ADVISORY MAY BE NEEDED FOR MONDAY...BUT WILL LEAVE
THIS TO MID SHIFT TO DECIDE/ISSUE. DO NOT WANT TO CONFUSE THE ISSUE
WHEN WE WILL LIKELY BE HAVING WATCH BOXES ISSUED THIS EVENING. WRAP
AROUND CLOUDS/MOISTURE SHOULD BE WITH US FOR GOOD PORTION OF
MONDAY...BUT THE MODELS ARE PRETTY QUICK TO SCOUR THE MOISTURE OUT
IN THE STRONG NORTHWEST FLOW. THE EVENTUAL CLOUD COVER FOR MONDAY
WILL HAVE AN IMPORTANT IMPACT ON TEMPERATURES.

MONDAY NIGHT THROUGH WEDNESDAY...UPPER/SURFACE RIDGING GRADUALLY
BUILD ACROSS THE REGION THROUGH THE REST OF THE PERIOD...ACCOMPANIED
BY BENIGN CONDITIONS AND MODERATING TEMPERATURES.

LONG TERM...THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT
REMAINS DECENT IN THE LONG TERM. THE BIGGEST QUESTION REMAINS HOW
QUICKLY NEXT MAJOR WAVE/LOW IMPACT AND EVENTUALLY MOVE AWAY FROM
REGION. THE OVERALL TREND HAS BEEN SLOWER WITH THIS FEATURE...WITH A
FEW OF THE MODELS (MOST NOTABLY THE ECMWF AND CANADIAN) LOOKING
RATHER BLOCKY AND CONSIDERABLY SLOWER. CONFIDENCE IN THIS TREND HAS
INCREASED ENOUGH TO DROP MENTION OF PRECIPITATION FROM WEDNESDAY
NIGHT AND ADD IT TO FRIDAY. QUIET AND SEASONABLE WEATHER IS EXPECTED
IN THE WAKE OF THIS SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BAK
Hazardous weather outlook, Apr 2, 10:15 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SUN APR 2 2006

ILZ027>031-036>038-040>043-047>053-031200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
1115 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST
CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO
SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD
BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM
AND THEN TRACK EAST ACROSS CENTRAL AND EAST CENTRAL ILLINOIS INTO
EARLY EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW
TORNADOES WILL BE POSSIBLE INTO THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE WARM
FRONT LATER THIS AFTERNOON. PRESENT INDICATIONS ARE THAT THE WARM
FRONTAL BOUNDARY WILL BE LOCATED JUST NORTH OF A SPRINGFIELD TO
MATTOON LINE BY EARLY THIS AFTERNOON...AND THEN IS EXPECTED TO
PUSH NORTH OF OUR AREA BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS A STORM SYSTEM APPROACHES THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN
THE 300 PM TO 900 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED
FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM.

ILZ044>046-054>057-061>063-066>068-071>073-031200-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1115 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST
CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO
SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD
BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM
AND THEN TRACK EAST ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS
INTO THE EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A
FEW TORNADOES WILL BE POSSIBLE. THE PRIMARY TIME FRAME FOR SEVERE
WEATHER WILL EXTEND FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE IN THE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT TIME FRAME AS LOW PRESSURE APPROACHES
THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN
THE 400 PM TO 10 PM TIME RANGE. A CONFERENCE CALL HAS BEEN
SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM.

HJS

The radar

The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

7 tornado. Local standard time, as filed.

Tornado, Sangamon

When
April 2, 4:46 PM CST to 4:48 PM CST
Where
Sangamon County, 4 mi SW of Loami
Rating
F1
Path length
0.5 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
39.633, -89.900

Tornado briefly touched down and knocked down 12 power poles and several large trees.

Tornado, Sangamon

When
April 2, 4:49 PM CST to 4:53 PM CST
Where
Sangamon County, Berlin
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
39.750, -89.900

The tornado completely destroyed a grain bin and a pole barn, with numerous 12 to 18 inch diameter trees splintered off at various heights. Near the end of the tornado track, a pole barn had its main door blown in, and half of the roof completely destroyed.

Tornado, Sangamon

When
April 2, 4:56 PM CST to 4:59 PM CST
Where
Sangamon County, 2 mi N of Chatham
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
39.700, -89.700

The tornado removed roofing material from several new construction homes.

Tornado, Sangamon

When
April 2, 4:58 PM CST to 5:01 PM CST
Where
Sangamon County, Springfield
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
39.800, -89.650

The tornado caused minor roof and structural damage to several businesses on the southwest side of Springfield.

Tornado, Christian

When
April 2, 4:58 PM CST to 4:59 PM CST
Where
Christian County, 5 mi NW of Morrisonville
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
39.467, -89.533

Continued from Montgomery county, WFO St Louis forecast area. Tornado briefly crossed a field in Christian county and no damage was reported.

Tornado, Sangamon

When
April 2, 4:59 PM CST to 5:00 PM CST
Where
Sangamon County, 2 mi SW of Pawnee
Rating
F0
Path length
1.3 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
39.567, -89.617

The tornado destroyed 3 grain bins and blew them a quarter mile away. It also damaged 3 barns and blew down a number of trees.

Tornado, Sangamon

When
April 2, 5:06 PM CST to 5:08 PM CST
Where
Sangamon County, Springfield
Rating
F1
Path length
0.8 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
39.800, -89.650

The tornado caused damage to the roof of the Illinois Department of Transportation building.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499677, 5499678, 5499679, 5499680, 5499683, 5499681, 5499682.